Connecticut, 2021

Damaging Winds in Connecticut, July 16, 2021

July 16, 2021 · NWS BOX · 2 events in 2 counties and zones

With hot and humid air in place over the region, the approach of a wind shift trough from upstate New York triggered scattered severe thunderstorms in the mid to late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

With hot and humid air in place over the region, the approach of a wind shift trough from upstate New York triggered scattered severe thunderstorms in the mid to late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 16, 12:41 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 16, 12:41 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
141 PM EDT Fri Jul 16 2021

.SYNOPSIS...
Hot and humid weather continues today with scattered afternoon
and evening thunderstorms away from the southeast coast of New
England. A few storms may become strong with gusty winds and
torrential downpours. Though temperatures will be cooler on
Saturday, another round of showers and thunderstorms are
expected. Looking into next week, temperatures will trend higher
again with scattered showers and thunderstorms in the forecast
for most of the days.

&&

.NEAR TERM /UNTIL 1 AM SATURDAY MORNING/...
1 PM Update

Starting to see a few showers popup across southern
New England this afternoon. Confidence has grown with respect to
the location of shower and thunderstorm activity over the next
few hours. At this point expecting to see the most activity
generally along the I-90 corridor where the greatest instability
and steepest low-level lapse rates currently reside (per SPC
Mesoanalysis). Only about 25-30 knots of effective shear
available to support organized convection this afternoon, but
that could be enough to support one or two strong to severe
storms. The biggest ingredient we're lacking right now is the
upper-level support necessary to support persistent vertical
motion. RAP model guidance actually suggests some slight height
rises over the next couple of hours which is more supportive of
forcing for descent. Nonetheless, high instability and
convergence ahead of the frontal boundary draped across eastern
New York will be enough to support a few ordinary thunderstorms
this afternoon. Damaging wind gusts will be the primary threat
should any of these storms become severe. Furthermore we will
need to monitor any training storms that could potentially
produce a flash flood threat.

&&

.SHORT TERM /1 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Tonight:

T-storms from the daytime should dissipate and/or rain
themselves out by mid-evening. Still quite muggy, and any cloud
breaks in the interior and/or coastal plain along with the
likely wettened ground could lead to development of patchy fog.
As of now didn't have strong enough confidence to include fog in
the forecast for these areas, however I do show fog and stratus
returning to the South Coast, Cape and Islands.

Saturday:

First part of Saturday should be on the dry side if still
unsettled with increasing mid to high clouds. Forecast turns
more uncertain as it pertains to the next round of rain,
associated with a wave of low pressure expected to move east-
northeast close to or over Southern New England into the
afternoon and early evening. This low should induce more of a
cooler onshore wind component, which when combined with the
increase in clouds leads to cooler highs in the mid 70s to lower
to mid 80s. It will still be quite humid.

Uncertainties to the forecast pertain to the location and
strength of the low and on the total QPF, but we should see PoPs
increase from west to east. Profiles appear less unstable but
showers and thunderstorms should spread at least into our
western CT/MA counties late afternoon into the early evening. A
few of these storms may be on the strong side but thinking these
would just enhance rain rates.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights

*  Heavy rainfall possible Saturday night.

* Daily shots of showers/storms, but not expecting any washouts.

* Generally near to slightly below normal temperatures next
  week.

Significant forecast uncertainty with the details, but getting
some consistent ideas on overall trends. Timing, as it is often
said, will be everything for this portion of the forecast.
Timing will directly impact location of a low pressure as it
moves through our region Sunday, as well as the resulting
location of a weak cold front early next week as it stalls
nearby. There is potential for some significant rainfall. Given
how wet our region has been so far this morning, if the rainfall
all comes in a relatively quick burst, say 3 hours or less,
then flooding of some locations will be a concern.

At this time, still thinking periods of showers, and a longer
duration of precipitation. So, we should be able to handle this
rainfall okay. The area of greatest concern for renewed
flooding will be across central and western MA into northern CT,
but we cannot overlook the larger urban centers either.

Expecting some weak fronts to be lingering around southern New
England most of next week. This will lead to clouds, and
generally lower temperatures than normal for mid July. Given the
uncertainty of the exact location, stayed closer to the NBM
ensemble mean through this portion of the forecast.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 00Z: High confidence in trends, moderate on timing and
T-storm coverage.

Generally VFR this afternoon across the interior with VCTS from
21-00Z. Greatest thunderstorm chances will be at ORH/BAF/BDL.
Fairly light west/southwest flow topping out around 10 knots.
Stubborn low stratus/fog still producing IFR/LIFR conditions at
ACK,but RGB day fog satellite imagery is showing some relief on
the horizon. Thus added a tempo group for low
ceilings/visibility through 19Z.

Tonight:

Moderate confidence.

Shower and thunderstorm activity die down after sunset. IFR/LIFR
conditions settle in at The Cape/Islands terminals with low
stratus and fog. Rest of the interior should remain at VFR
conditions with overcast skies and perhaps a lingering stray
shower.

Saturday:
Moderate confidence.

Fog and low stratus at The Cape and Islands terminals should
lift by late morning/early afternoon. VCSH showers beginning at
17Z may be followed by SHRA later in the afternoon.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Saturday Night through Tuesday/...

Saturday Night: MVFR/IFR conditions possible. SHRA likely,
slight chance TSRA. Patchy BR.

Sunday: MVFR/IFR conditions possible. SHRA likely, slight
chance TSRA.

Sunday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, isolated TSRA.

Monday: VFR. Chance SHRA, isolated TSRA.

Monday Night: VFR. Chance SHRA.

Tuesday: VFR. Chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Overall, high confidence.

S/SW winds around 15-20 kt in gusts through tonight. Seas should
also stay around 2-3 ft. Possible T-storms on the eastern and
possibly southern nearshore waters, but fog and stratus will
continue on both waters.

Winds turn light N/NE later tonight before becoming E/SE around
10- 15 kt on Sat. Seas in the 2-4 ft range through Sat.
Unsettled with periods of rain and thunder, along with continued
fog/stratus.

/Outlook /Saturday Night through Tuesday/...

Saturday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms. Patchy fog. Areas of visibility
1 to 3 nm.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, isolated thunderstorms. Local
visibility 1 to 3 nm.

Sunday Night through Monday: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers, isolated
thunderstorms.

Monday Night: Winds less than 25 kt. Chance of rain showers.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

&&

.HYDROLOGY...
The wet first half of July has led to elevated streamflows and
increased soil moisture across most of Southern New England away
from the south coast. This has led to decreasing flash flood
guidance. These values are around 1.5-2 inches per hour and 2-3
inches within 3 hours as of Friday morning.

From today (Friday) through this weekend, there are several
opportunities for showers and thunderstorms. Given the humid air
mass and potential for efficient rain production (high warm
cloud depths and precipitable water values between 1.5-2
inches), heavy downpours are possible.

Rainfall placement and amounts still vary widely across models,
which leads to confidence being too low as yet to consider any
Flood/Flash Flood Watches. However, these may need to be
considered by later shifts. Areas that are generally more flood
prone include the urban areas where rainfall would go quickly
to runoff, but also across northern CT into portions of western
MA have also seen torrential rains and transient instances of
areal flooding. Latest MMEFS ensemble river forecasts for our
hydrologic service area show muted responses but these will also
hinge on prior day(s) QPF.

WPC has outlooked a Slight Risk for excessive rains on Day-2
(Saturday) and a Marginal Risk for excessive rains on Day-3
(Sunday).

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Heat Advisory until 7 PM EDT this evening for MAZ005>007-
     013>019.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...RM
SHORT TERM...Loconto/RM
LONG TERM...Belk
AVIATION...Belk/Loconto
MARINE...Belk/Loconto
HYDROLOGY...
Hazardous weather outlook, Jul 16, 3:34 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 AM EDT Fri Jul 16 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-170845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
434 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-170845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The Boston radar (KBOX), 63 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windham

When
July 16, 2:15 PM EST
Where
Windham County, 0.06 mi ENE of North Grosvenor Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.980, -71.899

In the North Grosvenor Dale section of Thompson, trees and wires were down on Riverside Drive.

Thunderstorm Wind, Tolland

When
July 16, 4:40 PM EST
Where
Tolland County, 1 mi SSE of Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.717, -72.362

In Andover, trees and wires were down at Lake Road and Mathieson Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970288, 970290.